NEWS2 Score Calculator
NEWS2 Score Calculator
Aggregate seven routine observations into the standard ward early-warning score, and the single-parameter rule that overrides the total.
NEWS2 Score
7 items → 0–20Respiratory rate 21–24 (2), SpO₂ 94–95% (1), breathing air (0), systolic BP 101–110 (1), pulse 111–130 (2), alert (0), temperature 39.1°C or above (2)
Scoring — seven observations, 0 to 3 points each
- SpO₂ scale 1
- used for almost all patients — scale 2, not modelled here, is reserved for confirmed hypercapnic respiratory failure with a target of 88–92%
- single-parameter rule
- a score of 3 in any ONE parameter triggers urgent review regardless of the total
- range
- 0 to 20 points across the seven parameters
Worked example
Respiratory rate 21–24 (2), SpO₂ 94–95% (1), breathing air (0), systolic BP 101–110 (1), pulse 111–130 (2), alert (0), temperature 39.1°C or above (2)
2 + 1 + 0 + 1 + 2 + 0 + 2 = 8 points
8 is 7 or more → high, emergency response
NEWS2 total score and response
| Total score | Risk | Response |
|---|---|---|
| 0 – 4 | Low | Routine ward monitoring |
| 5 – 6 | Medium | Urgent review within about an hour |
| 7 or more | High | Emergency response, critical care input |
The single-parameter rule, and the two SpO₂ scales
NEWS2 aggregates seven routine observations — respiratory rate, oxygen saturation, supplemental oxygen use, systolic blood pressure, pulse, level of consciousness and temperature — into a single score used to trigger escalation on general wards. A total of 0 to 4 supports routine ward-level monitoring, 5 or 6 calls for an urgent clinical review, and 7 or more calls for an emergency response with critical care input.
The rule most often missed is not about the total at all. A score of 3 in any single parameter — a respiratory rate of 25 or more, say, with everything else entirely normal — triggers the same urgent-review response as an aggregate of 5, regardless of what the sum of the other six parameters adds up to. Reading only the total and ignoring the individual components under-escalates these patients, and it is worth saying plainly because it is the single most commonly missed rule in NEWS2 use.
Oxygen saturation is scored on one of two scales. Scale 1, used here, applies to almost every patient. Scale 2, with a lower target range of 88 to 92%, is reserved for patients with confirmed or suspected hypercapnic respiratory failure who are known to retain carbon dioxide, most often severe COPD. Applying scale 1 to those patients scores a deliberately low target saturation as abnormal and over-scores them.
The Surviving Sepsis Campaign recommends NEWS2, alongside SIRS, in preference to qSOFA as a screening tool for suspected sepsis, reserving qSOFA for prognosis once infection is already suspected — NEWS2’s greater sensitivity is precisely why it is used earlier in the pathway.
Frequently asked questions
What NEWS2 score triggers an emergency response?
7 or more points in total. This calls for urgent senior clinician assessment and critical care team input, usually with continuous monitoring.
Does a single very abnormal observation matter even if the total is low?
Yes — this is the rule most often missed. A score of 3 in any one parameter triggers an urgent clinical review regardless of the total, even if every other parameter scores zero.
When is SpO₂ scale 2 used instead of scale 1?
Only in patients with confirmed or suspected hypercapnic respiratory failure and a target saturation of 88–92%, typically severe COPD. Applying scale 1 to these patients over-scores a deliberately low target saturation.
Is NEWS2 or qSOFA better for screening for sepsis?
The Surviving Sepsis Campaign recommends NEWS2 (or SIRS) for screening in preference to qSOFA, because qSOFA is too insensitive to be used alone as a first screen.
Related calculators
References
- Royal College of Physicians. National Early Warning Score (NEWS) 2: Standardising the assessment of acute-illness severity in the NHS. 2017.
- Evans L et al. Surviving Sepsis Campaign: International Guidelines for Management of Sepsis and Septic Shock 2021. Crit Care Med. 2021;49(11):e1063–143.
